Colorado, 2002

Damaging Wind in Colorado, June 15, 2002

June 15, 2002 · NWS PUB · 1 event in 1 county or zone

Outflow winds from a decaying thunderstorm generated a peak wind gust of 86 mph at the La Junta Airport. High winds extended from several miles north of La Junta to several miles south of La Junta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Outflow winds from a decaying thunderstorm generated a peak wind gust of 86 mph at the La Junta Airport. High winds extended from several miles north of La Junta to several miles south of La Junta. A few roofs were taken off barns in the vicinity of Cheraw, north northeast of La Junta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 1:11 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 15, 1:11 PM MST, 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
211 PM MDT SAT JUN 15 2002

...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SVR ACROSS SOUTHEAST
PLAINS AND ADJACENT MTNS THROUGH THIS EVENING AND POSSIBLY AGAIN
ON SUNDAY...

CURRENTLY...COLD FRONT ALONG THE PALMER DIVIDE WITH 2 SHORTWAVES
IN WV PICS MOVING THROUGH RIDGE.  ONE IS OVER WRN NE WHICH IS
AIDING IN FIRING OFF CONVECTION ACROSS CENTRAL PLAINS.  ANOTHER
SHORTWAVE IS MOVING ACROSS SRN COLORADO.  IN WAKE OF NORTHERN
SHORTWAVE...COLD FRONT WILL CONTINUE MOVING THROUGH SOUTHEAST
COLORADO PLAINS. IN ADDITION...UPPER JET ACROSS SRN COLORADO PUTTING
SE CO PLAINS UNDER FAVORABLE LF QUAD...WITH PRESSURE FALLS
CONTINUING AS SFC LOW DEEPENS AND SHIFTS SOUTHWARD TOWARDS NE NM BY
00Z. SOUTHEAST UPSLOPE AHEAD OF FRONT HAS ADVECTED IN MID TO UPPER 50
DEW POINTS ACROSS SE PLAINS.  BY 00Z FRONT WILL HAVE PUSHED TO JUST
SOUTH OF THE ARKANSAS RIVER VALLEY WITH CAPES OF 2000 J/KG OR GREATER
EAST OF A LINE FROM LA JUNTA TO KIM ACCORDING TO RUC.  DEW POINTS
REMAIN IN THE 50S BEHIND THE FRONT...WITH 0-6 KM SHEARS OF 45 KTS.
ALL THIS POINTS TO POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHEAST
PLAINS.  ENOUGH SHEAR WILL BE PRESENT FOR SUPERCELLS...PRODUCING
LARGE HAIL AND WIND.  THINK ENOUGH SHEAR MAY BE PRESENT FOR ONE OR
TWO TORNADOES...ESPECIALLY NR CO/KS BORDER WHERE LCLS ARE LOWEST.
SVR WATCHES ARE ALREADY OUT FOR MOST OF SOUTHEAST COLORADO...AND
ECHOES ON RADAR HAVE BEEN INCREASING.  THUNDERSTORMS WILL LIKELY
MERGE INTO AN MCS ACROSS EXTREME SOUTHEAST COLORADO WHICH WILL MOVE
INTO THE TX/OK PANHANDLES TONIGHT.

UPPER RIDGE REMAINS TO OUR WEST FOR SUNDAY WITH LOW LEVEL UPSLOPE
CONTINUING. DEW POINTS WILL STILL BE IN THE MID TO UPPER 40S
ACCORDING TO MESO-ETA WITH 0-6 KM SHEARS IN AROUND 45-50 KTS.
AGAIN...ENOUGH MOISTURE WILL BE PRESENT FOR ISOLATED THUNDERSTORMS
ACROSS SOUTHEAST MTNS AND PLAINS. AM A LITTLE CONCERNED THAT FAR
SOUTHEAST PLAINS COULD BE A BIT MORE STABLE TOMORROW...BUT MODEL
SOUNDINGS OFF MESO ETA INDICATE CONVECTIVE TEMP COULD BE REALIZED
WITH MID 80S.  SO...AT LEAST 20 POPS LOOK GOOD.  THINK MAIN AXIS OF
INSTABILITY WILL BE ALONG THE MTNS WHERE UPSLOPE WILL ALSO AID IN
UPPER LIFT. AVN IS A BIT STRONGER WITH A SHORTWAVE MOVING INTO WRN CO
WED EVENING  SPC HAS SE CO UNDER SLIGHT RISK ONCE AGAIN...AND
WILL HAVE TO MONITOR SVR POTENTIAL INTO TOMORROW.

UPPER RIDGE BEGINS TO FLATTEN FOR MONDAY WITH MESO-ETA SHOWING
DOWNSLOPE DEVELOPING BY AFTERNOON.  AVN ON THE OTHER HAND KEEPS LEE
TROUGH AXIS FURTHER WEST WITH UPSLOPE CONTINUING.  IF ONE BUYS
OFF ON THE MESO ETA...ISOLATED POPS MAY NOT MATERIALIZE FOR THE
EASTERN MTNS AND ADJACENT PLAINS.  STILL ENOUGH UNCERTAINTY THAT
WILL MAINTAIN ISOLATED POPS FOR NOW...BUT ALL MODELS ARE SHOWING 700
TEMPS WARMING TO BETWEEN +18 TO +15C...SO SOME LOWER TO EVEN MID
90S MAY BE POSSIBLE.  WILL BUMP UP TEMPS IN THE GRIDS.

ANOTHER SHORTWAVE PASSES BY TO THE NORTH WHICH DEEPENS THE SFC LOW
ACROSS NE CO/NE PANHANDLE  THIS SHOULD PULL THE DRYLINE BACK
WESTWARD TO NEAR THE CO/KS BORDER.  MAIN CONVECTIVE THREAT MAY BE
FURTHER EASTWARD...BUT WILL MAINTAIN POPS FOR NOW.  OTHERWISE...
CONTINUED WARM WITH AVN SHOWING +15 TO +19 C ACROSS AREA.  WILL
BUMP UP TEMPS THIS DAY AS WELL.

UPPER FLOW TRANSITIONS TO SOUTHWESTERLY FOR WEDNESDAY WITH A WEAK
FRONT PENETRATING INTO SOUTHEAST COLORADO WEDNESDAY MORNING.
AVN KEEPS BRUNT OF MOISTURE IN NRN COLORADO SO WILL NOT ADD ANY
POPS JUST YET.  OTHERWISE...DRY SOUTHWEST FLOW CONTINUES FOR
THURSDAY THROUGH SUNDAY WITH DRY AND WARMER TEMPS EXPECTED.

.PUB...NONE.

KT

In the hours before

Special weather statement, Jun 15, 9:00 AM MST, 4 hours 45 minutes before
COZ058>081-151800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1000 AM MDT SAT JUN 15 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE LIKELY AFTER 12 PM THROUGH THIS EVENING
FOR NUMEROUS SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO
PLAINS...

...SEVERE WEATHER OUTBREAK LIKELY TODAY WITH DESTRUCTIVE HAIL AND
TORNADOES...

MOIST SOUTHEAST SURFACE FLOW WILL KEEP ABUNDANT LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS...AND EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS TODAY.  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
STATE THIS AFTERNOON...SENDING A COLD FRONT SOUTHWARD FROM THE PALMER
DIVIDE INTO THE SOUTHEAST PLAINS.  UPWARD FORCING ALONG THE COLD
FRONT...COMBINED WITH DAYTIME HEATING AND FAVORABLE LOW LEVEL
MOISTURE...IS EXPECTED TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE PALMER DIVIDE AROUND NOON...AND ACROSS THE
REMAINDER OF THE SOUTHEAST MOUNTAINS AND PLAINS AFTER NOON.
SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT
OF LONG LIVED SUPERCELL THUNDERSTORMS.

THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTHEAST PLAINS WILL BE HAIL GREATER THAN 2 INCHES IN DIAMETER...AND
WIND UP TO 80 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE...WITH THE
GREATEST THREAT FOR TORNADOES MAINLY NORTH AND EAST OF A LINE FROM
PUEBLO TO KIM.

THUNDERSTORMS ARE EXPECTED TO MERGE INTO A THUNDERSTORM COMPLEX
ACROSS EXTREME SOUTHEAST COLORADO THIS EVENING...THEN MOVE INTO
WESTERN KANSAS AND THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT. THIS
WILL BRING LOCALLY HEAVY...BUT BENEFICIAL RAINS TO THE PLAINS.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS
OF SEVERE WEATHER FROM ITS SPOTTERS IN SOUTHEAST COLORADO TODAY
THROUGH THIS EVENING.

ALL RESIDENTS SHOULD MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER STATEMENTS AND WARNINGS TODAY.
Special weather statement, Jun 15, 10:55 AM MST, 2 hours 50 minutes before
COZ058>081-152000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT JUN 15 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON THROUGH THIS EVENING
FOR NUMEROUS SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO
PLAINS AND ADJACENT MOUNTAINS...

...SEVERE WEATHER OUTBREAK LIKELY TODAY WITH DESTRUCTIVE HAIL AND A
FEW TORNADOES...

...SEVERE THUNDERSTORM WATCHES ARE ALREADY IN EFFECT FOR THE
SOUTHEAST COLORADO MOUNTAINS AND PLAINS...

MOIST SOUTHEAST SURFACE FLOW WILL KEEP ABUNDANT LOW LEVEL MOISTURE
ACROSS THE SOUTHEAST PLAINS...AND EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS THIS AFTERNOON.  AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE THIS AFTERNOON...SENDING A COLD FRONT SOUTHWARD FROM
THE PALMER DIVIDE INTO THE SOUTHEAST PLAINS.  UPWARD FORCING ALONG
THE COLD FRONT...COMBINED WITH DAYTIME HEATING AND FAVORABLE LOW
LEVEL MOISTURE...IS EXPECTED TO INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE PALMER DIVIDE AROUND NOON...AND ACROSS THE
REMAINDER OF THE SOUTHEAST MOUNTAINS AND PLAINS AFTER NOON.
SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR THE DEVELOPMENT
OF LONG LIVED SUPERCELL THUNDERSTORMS.

THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS ACROSS ALL OF THE
EASTERN MOUNTAINS AND SOUTHEAST PLAINS WILL BE HAIL GREATER THAN 2
INCHES IN DIAMETER...AND WIND UP TO 80 MPH. A FEW TORNADOES WILL ALSO
BE POSSIBLE...WITH THE GREATEST THREAT FOR TORNADOES ACROSS KIOWA...
BENT...PROWERS AND BACA COUNTIES LATE THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO MERGE INTO A THUNDERSTORM COMPLEX
ACROSS EXTREME SOUTHEAST COLORADO THIS EVENING...THEN MOVE INTO
WESTERN KANSAS AND THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT. THIS
WILL BRING LOCALLY HEAVY...BUT BENEFICIAL RAINS TO PORTIONS OF THE
PLAINS.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS
OF SEVERE WEATHER FROM ITS SPOTTERS IN SOUTHEAST COLORADO TODAY
THROUGH THIS EVENING.

ALL RESIDENTS SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR LATER STATEMENTS AND WARNINGS TODAY.

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 15, 1:45 PM MST to 2:25 PM MST
Where
Otero County, 7 mi NNE of La Junta
Measured
75 kt (86 mph)
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.067, -103.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301095.